Alert archive / Indiana / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 138, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 12, 2002, 7:24 PM EST for Orange County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2002, 7:24 PM EST (00:24 UTC)
- Expired
- May 12, 2002, 8:00 PM EST
- In force
- 36 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Orange County, IN
The radar
The Louisville radar (KLVX), 79 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.4 hours before the alert went out and 253 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 543 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 1009 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- 190 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 130024 SVRSDF INC117-130100- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 722 PM EST SUN MAY 12 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ORANGE COUNTY IN SOUTH CENTRAL INDIANA * UNTIL 800 PM EST * AT 719 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES NORTHWEST OF ROLAND...OR ABOUT 51 MILES EAST OF LAWRENCEVILLE...MOVING SOUTHEAST AT 40 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... ORANGEVILLE...WEST BADEN SPRINGS...FRENCH LICK AROUND 735 PM EST ABYDEL...ORLEANS AROUND 740 PM EST PAOLI...YOUNGS CREEK AROUND 745 PM EST SYRIA AROUND 750 PM EST DAMAGING WINDS...HAIL...VERY HEAVY RAIN...AND DANGEROUS LIGHTNING ARE LIKELY WITH THIS STORM. TAKE COVER IN A STURDY BUILDING UNTIL THIS STORM HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ FUNK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 2:10 PM EST, 5 hours 14 minutes earlier.
Area forecast discussion, May 12, 2:10 PM EST, 5 hours 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 310 PM EDT SUN MAY 12 2002 WATER VAPOR IMAGERY SHOWS SUBTLE S/W (WHICH MODELS PICK-UP) FM NRN IND BACK INTO SE MO AT MID AFTN. THAT S/W WILL SETTLE NEAR THE OHIO RVR LATE THIS AFTN EVNG. BELEIVE IF WE GET ANY SVR...IT WILL BE ASSOCIATED WITH THIS FEATURE...AS TSTMS DVLP IN THE LWR MO VLY... AND RACE E-NE THRU THE MID OH VLY... OUT AHEAD OF SAID S/W FEATURE. THIS FAST MVMT IN RESPONSE TO DECENT MID LVL FLOW OF 50 KNOTS PLUS. HOWEVER... AFT THIS EVNG WNDS DECREASE ALNG WITH SVR THREAT. OTHERWISE...STG S/W COMING OUT OF CO WILL HELP BACK MEAN FLOW LTR TNGT. STG ANTICYCLONIC JET (RIGHT ENTRANCE RGN) WILL COME INTO PLAY TO ENHANCE LFTG ACRS OH VLY. PRECIPITABLE WATER VALUES OF 1.50 INCHES OR GREATER IN PLACE...ALNG WITH TRAINING POSSIBILITY. STILL THINK HVY RAIN A GOOD POSSIBLITY...BUT EXACT LATITUDINAL PLACEMENT IN QUESTION. SOMEWHAT BACKED FLOW AND WAVE RIDING UP FNT SUGGESTS HEAVIEST QPF IN AXIS FM S-CNTRL INTO E-CNTRL KY THRU MONDAY MRNG. BEST FCST TO KEEP FFA GOING ALL OF RGN TNGT AND MONDAY MRNG. UPR SYS WILL KEEP CHUGGING RIGHT ALNG MONDAY...SO RAIN WILL END FM WEST TO EAST...FM LATE MRNG THRU THE AFTN HOURS. BROAD CYCLONIC FLOW MONDAY NIGHT TUE...SO ONLY A PARTIAL EROSION OF CLDS. UPR TROF SETTLES ACRS THE GREAT LAKES ON TUE...WHILE A SPOKE OF ENERGY ROTATES INTO THE APPALACHIAN MOUNTAINS. WE WILL KEEP OUR ERN ZONES DRY TUE...AND TAKE ANOTHER LOOK TOMORROW. HAVE SIDED WITH A BIT FASTER MOVEMENT OF FNT TNGT...CLOSER TO AVN AND ETA...CONSEQUENTLY WE ARE UNDER NGM MOS MINS TNGT AND ALSO COOLER ON MONDAY WITH CLDS/PCPN AND CAA. ALL GUIDE NUMBERS THEN CONVERGE MON NITE...TUE. .SDF...FLOOD WATCH ALL OF CENTRAL KENTUCKY AND SOUTH CENTRAL INDIANA TONIGHT AND MONDAY MORNING. STUREY
In the hours before
Special weather statement, May 12, 2:55 PM EST, 4 hours 29 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-130100- CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE LOUISVILLE KY 355 PM EDT SUN MAY 12 2002 THE STORM PREDICTION CENTER HAS INDICATED THAT A SLIGHT RISK OF SEVERE THUNDERSTORMS STILL EXISTS ACROSS CENTRAL KENTUCKY AND SOUTH-CENTRAL INDIANA FOR LATE THIS AFTERNOON AND EVENING. A COLD FRONT EXTENDING FROM CENTRAL MISSOURI THROUGH NORTHERN INDIANA WILL MOVE SLOWLY EASTWARD LATE THIS AFTERNOON AND EVENING. AHEAD OF THE COLD FRONT...UNSTABLE, WARM, MOIST AIR WILL CONTINUE TO ADVANCE NORTHWARD INTO THE LOWER OHIO VALLEY. THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS SOUTHERN INDIANA AND NORTH CENTRAL AND EAST CENTRAL KENTUCKY LATE THIS AFTERNOON...SPREADING SOUTH AND EAST INTO THE REMAINDER OF CENTRAL KENTUCKY BY MID EVENING. THE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL POSSIBLE. DANGEROUS LIGHTNING AND VERY HEAVY RAINFALL CAN ALSO BE EXPECTED. AS THE FRONT MOVES INTO CENTRAL AND EASTERN KENTUCKY OVERNIGHT... A RENEWED AREA OF HEAVY RAIN AND EMBEDDED THUNDERSTORMS WILL MOVE THROUGH THE AREA. AT THAT TIME THE SEVERE WEATHER THREAT WILL SHIFT TO FLOODING WITH WIDESPREAD RAINFALL AMOUNTS OF ONE TO THREE INCHES POSSIBLE BY MONDAY MORNING. THUS...A FLOOD WATCH HAS BEEN ISSUED FOR SOUTH CENTRAL INDIANA AND ALL OF CENTRAL KENTUCKY THROUGH MIDDAY MONDAY. THIS IS A PRELIMINARY OUTLOOK. STAY TUNED TO NOAA WEATHER RADIO FROM THE NATIONAL WEATHER SERVICE OR THE LOCAL MEDIA FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. SKYWARN SPOTTER ACTIVATION MAY BE REQUESTED LATER TODAY. VLD
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 10:31 PM EST | Flash Flood Warning | LMK | Crawford, Dubois | 89 min |
| May 12, 10:38 PM EST | Flash Flood Warning | LMK | Crawford, Dubois | 2 hr |
| May 12, 11:00 PM EST | Flash Flood Warning | LMK | Harrison, Perry | 3 hr |
| May 13, 2:33 AM EST | Flash Flood Warning | LMK | Harrison | 3 hr |
| May 13, 3:00 AM EST | Flash Flood Warning | LMK | Crawford, Dubois | 2 hr |
| May 13, 3:03 AM EST | Flash Flood Warning | LMK | Crawford, Dubois | 3 hr |
Nearby
Severe Thunderstorm Warnings in Indiana, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.